×

Property of period-doubling bifurcations. (English) Zbl 1081.34517

This paper considers an \(n\)-dimensional ordinary differential equation in the form of \(n\) relations giving the derivative of the phase vector with respect to the time. This equation depends on a parameter vector and is nonautonomous, i.e., the functions defining the right part of the \(n\) relations depend on the time.
Via an analytical way, the authors’ purpose is to establish a relation between a period \(T\) solution and a period \(2T\) one resulting from a period doubling when the parameter varies. They want to show that the period \(2T\) solution contains the whole information of the period \(T\) solution, and conversely. Relations between these two solutions are given. From these relations, the authors claim that it is possible to obtain properties of the power spectrum of period doubling sequences.
About this paper some remarks can be made. (1) The text has forgotten to specify that the functions defining the right parts of the n relations (defining the equation) must depend periodically on the time. (2) The period doubling phenomenon in ordinary differential equation is wrongly attributed to Feigenbaum (1978), who only considered the one-dimensional unimodal map. Moreover, for such maps this result was established before by Myrberg (1963). For ordinary differential equations, the credit of the period doubling phenomenon (called subharmonic \(1/(2k)\) oscillations) must be given to C. Hayashi (1953). His book [Nonlinear oscillations in physical systems. McGraw-Hill Series in Electrical and Electronic Engineering. Maidenhead, Berksh.: Mc Graw-Hill Publishing Company (1964; Zbl 0192.50605) (Reprint) (1985; Zbl 0604.70043)] describes and gives an analytical study of the phenomenon. From 1967, his disciples Y. Ueda and H. Kawakami published many papers including this topic, in particular using the nonautonomous Duffing’s equation, the example of the paper.

MSC:

34C23 Bifurcation theory for ordinary differential equations
34C25 Periodic solutions to ordinary differential equations
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Giglio, M.; Musazzi, S.; Perini, U., Transition to chaotic behavior via reproducible sequence of period-doubling bifurcation, Phys Rev Lett, 47, 243-246 (1981)
[2] Smith, C. B.; Kuszta, B.; Lyberatos, G.; Bailey, J. E., Period doubling and complex dynamics in an isothermal chemical reaction system, Chem Eng Sci, 38, 425-430 (1983)
[3] Testa, J.; Pérez, J.; Jeffries, C., Evidence for chaotic universal behavior of a driven nonlinear oscillator, Phys Rev Lett, 48, 714-717 (1982)
[4] Farmer, J. D., Spectral broadening of period-doubling bifurcation sequences, Phys Rev Lett, 47, 179-182 (1981)
[5] Seydel, R., Practical Bifurcation and Stability Analysis: From Equilibrium to Chaos (1994), Springer-Verlag: Springer-Verlag New York, p. 339 · Zbl 0806.34028
[6] Wang, L. Q.; Yang, T. L., Multiplicity and stability of convection in curved ducts: review and progress, Adv Heat Transfer, 38, 203-256 (2004)
[7] Wang, L. Q.; Yang, T. L., Bifurcation and stability of forced convection in curved ducts of square cross-section, Int J Heat Mass Transfer, 47, 2971-2987 (2004) · Zbl 1079.76538
[8] Yang, T. L.; Wang, L. Q., Body-force-driven multiplicity and stability of combined free and forced convection in curved ducts: Coriolis force, Comput Mech, 29, 520-531 (2002) · Zbl 1146.76595
[9] Yang, T. L.; Wang, L. Q., Bifurcation and stability of combined free and forced convection in rotating curved ducts of square cross-section, Int J Heat Mass Transfer, 46, 613-629 (2003) · Zbl 1121.76335
[10] He J-H. Determination of limit cycles for strongly nonlinear oscillators. Phys Rev Lett 2003;90:174301-1-3; He J-H. Determination of limit cycles for strongly nonlinear oscillators. Phys Rev Lett 2003;90:174301-1-3
[11] He, J.-H., A coupling method of a homotopy technique and a perturbation technique for non-linear problems, Int J Nonlinear Mech., 35, 37-43 (2000) · Zbl 1068.74618
[12] He, J.-H., Modified Lindstedt-Poincare methods for some strongly non-linear oscillations Part I: expansion of a constant, Int J Nonlinear Mech, 37, 309-314 (2002) · Zbl 1116.34320
[13] He, J.-H., Modified Lindstedt-Poincare methods for some strongly non-linear oscillations Part II: a new transformation, Int J Nonlinear Mech, 37, 315-320 (2002) · Zbl 1116.34321
[14] He, J.-H., Modified Lindsted-Poincare methods for some strongly nonlinear oscillations Part III: double series expansion, Int J Nonlinear Sci Numer Simulat, 2, 317-320 (2001) · Zbl 1072.34507
[15] Wang, L. Q.; Wei, H. C.; Zhou, X. S., Engineering Numerical Analysis (2002), Shandong University Press: Shandong University Press Jinan, 519 p
[16] Wang, L. Q.; Wei, H. C.; Zhou, X. S., Engineering Numerical Analysis: Problems and Solutions (2004), Shandong University Press: Shandong University Press Jinan, 587 p
[17] Feigenbaum, M. J., Quantitative universality for a class of nonlinear transformations, J Stat Phys, 19, 25-52 (1978) · Zbl 0509.58037
[18] Feigenbaum, M. J., Universal behavior in nonlinear systems, Los Alamos Sci, 1, 4-27 (1980)
[19] Cvitanović, P., Universality in Chaos (1984), Adam Hilger: Adam Hilger Bristol · Zbl 0576.58017
[20] Sparrow, C., The Lorentz equations: Bifurcations, chaos, and strange attractors (1982), Springer-Verlay: Springer-Verlay New York, pp. 53-55 · Zbl 0504.58001
[21] Farkas, M., Periodic motions (1994), Springer-Verlay: Springer-Verlay New York, pp. 52-55 · Zbl 0805.34037
[22] Xu, M.; Li, J.; Cheng, D., Nonlinear vibration by a new method, J. Sound Vib., 215, 475-478 (1998) · Zbl 1235.70107
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.